Hail, Wichita
- When
- June 20, 5:40 PM CST
- Where
- Wichita County, 6.58 mi NNE of St Theresa
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.640, -101.390
During the late afternoon and into the evening a couple strong thunderstorms developed over Northwest Kansas, moving to the northeast. The largest hail reported was 3/4 in northern Wichita and northern Thomas counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
During the late afternoon and into the evening a couple strong thunderstorms developed over Northwest Kansas, moving to the northeast. The largest hail reported was 3/4 in northern Wichita and northern Thomas counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 20, 1:57 PM CST, 3 hours 43 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 157 PM MDT THU JUN 20 2013 .SHORT TERM...(THIS EVENING THROUGH FRIDAY) ISSUED AT 157 PM MDT THU JUN 20 2013 OVERALL...HOT AND MOSTLY DRY SUMS UP THE SHORT TERM FORECAST. ON THE LARGE SCALE A BROAD UPPER LOW OVER THE PACIFIC NORTHWEST WILL BE GENERALLY STATIONARY DURING THE SHORT TERM WHILE A WEAK RIDGE OVER THE EASTERN PLAINS MOVES EAST. LOCAL SOUTHWEST FLOW WILL EXIST DURING THE ATMOSPHERIC COLUMN WHICH WILL CAUSE THE OCCASIONAL WEAK SHORTWAVE TROUGH TO MOVE ACROSS THE HIGH PLAINS FROM THE CENTRAL ROCKIES. REST OF TODAY...SUNNY AND HOT WITH A MARGINAL CHANCE FOR THUNDERSTORMS TO DEVELOP IN THE NORTHERN CWA /EXTREME SW NEBRASKA AND ADJACENT KANSAS COUNTIES/. 850MB TEMPS ARE IN THE LOWER TO MID 30S C...WHICH ARE ON THE WARM SIDE FOR MID-JUNE...AND WITH FULL SUNSHINE AND MIXING WILL RESULT IN HIGHS IN THE MID 90S. SKIES ARE SUNNY WITH THE EXCEPTION OF A LIGHT LAYER OF SMOKE IN THE WESTERN PARTS OF THE CWA FROM ONGOING FIRES IN COLORADO. WINDS ARE CIRCULATING AROUND THE ELONGATED LOW ALONG THE KANSAS-COLORADO BORDER...WITH LIGHT NORTHEASTERLY WINDS IN EASTERN COLORADO AND STRONGER SOUTHERLY WINDS EAST OF HIGHWAY 83. LOWERED POPS LEAVING JUST A SMALL AREA OF SLIGHT CHANCE POPS IN THE NORTHEASTERN EDGE OF THE CWA SINCE CONVECTION THIS AFTERNOON APPEARS UNLIKELY DUE A VERY STRONG CAP EXPECTED TO STAY IN PLACE. STILL...SHOULD THE CAP BREAK STORMS WOULD BE IN A FAVORABLE ENVIRONMENT FOR MULTICELL CONVECTION WITH STEEP LOW AND MID LEVEL LAPSE RATES...2000 J/KG OF MLCAPE AND 20-30 KTS OF EFFECTIVE SHEAR. THE BEST TIME FOR THIS WOULD BE LATE AFTERNOON...WITH A SMALL WINDOW FOR CONVECTION TO BEGIN BEFORE THE SUN SETS AND DAYTIME HEATING IS LOST. CONVECTION WOULD BE VERY HIGH BASED...SO GUSTY WINDS WOULD BE THE PRIMARY THREAT. TONIGHT...BARRING ANY CONVECTION FROM THE LATE AFTERNOON...CONDITIONS OVERNIGHT LOOK TO BE CLEAR AND BREEZY. THE NOCTURNAL LOW LEVEL JET WILL RETURN AGAIN TONIGHT...ALBEIT A BIT WEAKER AND HIGHER IN ALTITUDE THAN LAST NIGHT. LOWS IN THE 60S TO NEAR 70 IN THE EASTERN PARTS OF THE CWA. MID AND LOW-LEVELS APPEAR MUCH DRIER THAN LAST NIGHT...SO MORNING FOG/STRATUS IS NOT EXPECTED TO DEVELOP. FRIDAY...SIMILAR TO TODAY BUT WARMER. SLIGHT CHANCE FOR CONVECTION RETURNS LATE IN THE DAY AS A SURFACE LOW MOVES NORTHEAST AND ANOTHER DEVELOPS IN ITS PLACE AHEAD OF A SHORTWAVE TROUGH IN EASTERN COLORADO. 850 MB TEMPS WILL BE JUST AS WARM IF NOT WARMER THAN TODAY AND THIS WILL LEAD TO HIGHS APPROACHING 100. DRY AIR IN EASTERN COLORADO AND SOME ADJACENT KANSAS COUNTIES SOUTH OF INTERSTATE 70 AND BREEZY SOUTH WINDS COULD LEAD TO FIRE WEATHER CONDITIONS TO BE MET. HOWEVER...IN COLLABORATION WITH NEIGHBORING OFFICES BELIEVE THE RAIN FROM THE PAST WEEK WILL PREVENT FUELS FROM REACHING CRITICAL LEVELS. .LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY) ISSUED AT 157 PM MDT THU JUN 20 2013 FRIDAY NIGHT...THE BEST CHANCE FOR CONVECTION WILL BE OVER THE NORTHWEST PART OF THE REGION DUE TO THE PROXIMITY OF SHORTWAVE TROUGH MOVING ACROSS THE NEBRASKA PANHANDLE. SATURDAY...A MID LEVEL SHORTWAVE WILL MOVE ACROSS NORTHEAST COLORADO DURING THE AFTERNOON. A TIGHT GRADIENT OF MIXED LAYER CAPES WILL EXTEND ACROSS THE CENTRAL PART OF FORECAST AREA IN AN AREA OF LOW LEVEL MOISTURE CONVERGENCE. SO...WILL KEEP A MENTION OF THUNDERSTORMS THERE DURING THE AFTERNOON. FURTHER WEST ACROSS THE COLORADO COUNTIES...EXPECT DRY AIR TO MIX TO THE SURFACE WITH RELATIVE HUMIDITIES DROPPING BELOW 15 PERCENT. CURRENTLY...SURFACE WINDS LOOK TO BE MARGINAL FOR A FIRE WEATHER HIGHLIGHT...BUT IT WILL BE CLOSE. SATURDAY NIGHT...A WEAK FRONT WILL BE STATIONARY FROM NORTHEAST NEBRASKA TO FAR NORTHWEST KANSAS. HAVE CONTINUED POPS ALONG THE CONVERGENCE ZONE NEAR THE FRONT GIVEN MIXED LAYER CAPES IN EXCESS OF 1500 J/KG AND POSITION OF 700 MB THETA-E RIDGE AXIS. THE AIR MASS WILL STABILIZE AFTER 06Z AS FRONT MOVES SOUTH. SUNDAY AND SUNDAY NIGHT...A WEAK COLD FRONT WILL PUSH THROUGH THE FORECAST AREA WHICH WILL DROP MAXIMUM TEMPERATURES 5-10 DEGREES SUNDAY AFTERNOON. ALTHOUGH THE AIR MASS WILL DRY SLIGHTLY BEHIND THE FRONT...EXPECT ENOUGH INSTABILITY/FORCING ALONG THE FEATURE TO PRODUCE SCATTERED THUNDERSTORMS...ESPECIALLY BETWEEN 00Z-03Z WHEN CONVECTIVE INHIBITION WILL BE AT A MINIMUM. MONDAY AND MONDAY NIGHT...SOUTHWEST FLOW ALOFT WILL CONTINUE OVER THE AREA AS CYCLONIC FLOW REMAINS CENTERED OVER THE PACIFIC NORTHWEST. A FEW WEAK SHORTWAVE TROUGHS WILL MOVE ACROSS THE FORECAST AREA... BUT MODEL SOUNDINGS ARE VERY DRY BELOW 500 MB. SO...WILL KEEP THE FORECASTS DRY. TUESDAY THROUGH THURSDAY...500 MB HIGH IS PROGGED TO BE CENTERED OVER THE FOUR CORNERS REGION BRINGING DRY CONDITIONS TO THE HIGH PLAINS. EXPECT 850 MB TEMPERATURES TO EXCEED 30 DEGREES CELSIUS OVER THE WESTERN HALF OF THE FORECAST AREA. WITH ELEVATED MIXED LAYER IN PLACE...CONVECTION WILL BE LIMITED. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON) ISSUED AT 1136 AM MDT THU JUN 20 2013 VFR CONDITIONS EXPECTED THROUGH THE TAF PERIOD AT GLD AND MCK. WIND DIRECTION AT GLD CARRIES SOME UNCERTAINTY DUE TO AN ELONGATED LOW PRESSURE/SURFACE TROUGH ALONG THE KANSAS-COLORADO BORDER...THOUGH MAGNITUDE IS EXPECTED TO REMAIN LIGHT THIS AFTERNOON. TONIGHT A LOW LEVEL JET WILL CAUSE INCREASED SOUTHERLY WINDS AT GLD...SIMILAR TO LAST NIGHT. THERE EXISTS A MARGINAL CHANCE FOR THUNDERSTORMS NEAR MCK LATE THIS AFTERNOON...BUT GIVEN CERTAINTY THAT STORMS WILL BE FARTHER NORTH DID NOT INCLUDE ANY MENTION OF STORMS IN TAF. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...JJM LONG TERM...MENTZER AVIATION...JJM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1044 AM MDT THU JUN 20 2013 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-211215- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1044 AM MDT THU JUN 20 2013 /1144 AM CDT THU JUN 20 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS VERY LATE THIS AFTERNOON THROUGH EVENING IN EXTREME SOUTHWEST NEBRASKA AND ADJACENT COUNTIES IN NORTHWEST KANSAS. A FEW STORMS MAY BE STRONG WITH GUSTS UP TO 50 MPH THE PRIMARY THREAT...BUT SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A FEW THUNDERSTORMS ARE POSSIBLE VERY LATE FRIDAY AFTERNOON GENERALLY EAST OF THE COLORADO KANSAS BORDER AND AGAIN LATE SATURDAY AFTERNOON INTO EARLY EVENING. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. THUNDERSTORM CHANCES CONTINUE SUNDAY INTO SUNDAY NIGHT FOR AREAS GENERALLY ALONG AND NORTH OF INTERSTATE 70. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON IN EXTREME SOUTHWEST NEBRASKA AND ADJACENT COUNTIES IN NORTHWEST KANSAS. JJM
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
536 PM CDT THU JUN 20 2013
KSZ042-202250-
WICHITA-
536 PM CDT THU JUN 20 2013
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR EASTERN WICHITA COUNTY IN WEST CENTRAL KANSAS...
AT 531 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MARIENTHAL...MOVING NORTHEAST AT 40 MPH.
PENNY TO NICKEL SIZE HAIL...BRIEF HEAVY RAINFALL AND WINDS TO 50 MPH
ARE EXPECTED WITH THIS STORM.
THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.
&&
LAT...LON 3856 10139 3870 10119 3870 10112 3848 10112
3843 10119
TIME...MOT...LOC 2234Z 224DEG 33KT 3857 10118
LUNDQUISTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
503 PM MDT THU JUN 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0456 PM DUST STORM 5 S TRIBUNE 38.40N 101.75W
06/20/2013 GREELEY KS TRAINED SPOTTER
DUST FROM SHOWER AND THUNDERSTORM OUTFLOW RESULTING IN
REDUCED VISIBILITY TO AROUND A QUARTER OF A MILE.
&&
BRBSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 603 PM CDT THU JUN 20 2013 KSZ041-202330- GREELEY- 503 PM MDT THU JUN 20 2013 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GREELEY COUNTY IN WEST CENTRAL KANSAS... AT 457 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS SOUTH OF TRIBUNE...MOVING NORTHEAST AT 25-30 MPH. WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THESE STORMS. VISIBILITIES OF A QUARTER MILE HAVE BEEN REPORTED 5 MILES SOUTH OF TRIBUNE DUE TO DUST CAUSED BY THUNDERSTORM OUTFLOW WINDS. && LAT...LON 3848 10198 3849 10161 3829 10162 3828 10198 TIME...MOT...LOC 2302Z 221DEG 22KT 3841 10183 LUNDQUIST
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 605 PM CDT THU JUN 20 2013 KSZ041-202330- GREELEY- 505 PM MDT THU JUN 20 2013 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GREELEY COUNTY IN WEST CENTRAL KANSAS... AT 457 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS OVER SOUTHERN GREELEY COUNTY...MOVING NORTHEAST AT 25-30 MPH. WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THESE STORMS. VISIBILITIES OF A QUARTER MILE HAVE BEEN REPORTED 5 MILES SOUTH OF TRIBUNE DUE TO DUST CAUSED BY THUNDERSTORM OUTFLOW WINDS. && LAT...LON 3848 10198 3849 10161 3829 10162 3828 10198 TIME...MOT...LOC 2302Z 221DEG 22KT 3841 10183 LUNDQUIST
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
508 PM MDT THU JUN 20 2013
KSZ041-042-202330-
GREELEY-WICHITA-
608 PM CDT THU JUN 20 2013
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR EAST CENTRAL GREELEY COUNTY AND WESTERN WICHITA COUNTY
IN WEST CENTRAL KANSAS...
AT 605 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR SELKIRK...MOVING NORTHEAST
AT 40 MPH.
LOCATIONS AND TIMES OF ARRIVAL INCLUDE...
LEOTI BY 620 PM CDT...
PENNY TO NICKEL SIZE HAIL...BRIEF HEAVY RAINFALL AND WINDS TO 50 MPH
ARE EXPECTED WITH THESE STORMS.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 3853 10164 3861 10146 3847 10129 3839 10155
3841 10165 3850 10166
TIME...MOT...LOC 2308Z 237DEG 33KT 3848 10152
LUNDQUISTSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
630 PM CDT THU JUN 20 2013
KSZ041-042-202340-
GREELEY-WICHITA-
630 PM CDT THU JUN 20 2013
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR GREELEY COUNTY AND WICHITA COUNTY IN WEST
CENTRAL KANSAS...
AT 626 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF
TRIBUNE TO 10 MILES NORTH OF LEOTI...MOVING NORTHEAST AT 40 MPH.
LOCATIONS AND TIMES OF ARRIVAL INCLUDE...
RURAL GREELEY COUNTY AT 540 PM MDT
RURAL WICHITA COUNTY AT 640 PM CDT
PENNY TO NICKEL SIZE HAIL...BRIEF HEAVY RAINFALL AND WINDS TO 50 MPH
ARE EXPECTED WITH THESE STORMS.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 3860 10183 3869 10151 3871 10139 3870 10112
3853 10113 3845 10174
TIME...MOT...LOC 2330Z 243DEG 33KT 3855 10164 3863 10126
LUNDQUISTThe Goodland radar (KGLD), 85 km away, was scanning. The volume nearest the first event began at 23:41 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 452824, 452825.